Mark lies back on the trolley, staring up at the cabin spotlights. Every now and again he runs the tip of his tongue over his lips in a circular sweep.
‘They don’t half dry you out, them tablets,’ he says.
Mark had a sub-arachnoid haemorrhage five years ago. One of the side effects was short term memory loss. The majority of his meds are in a blister pack, but for one reason or another the Quetiapine was sent to him in a separate box. He overdosed last night. His CPN has sent him in for treatment.
All Mark’s obs are fine, but he’s told us about some hallucinations.
‘Are you having them now?’
‘Oh, all the time,’ he says. ‘It’s nothing to do with the meds. It’s just another side-effect of the bleed.’
‘How would you describe these hallucinations?’
He rubs his face with his hands, then turns to look at me.
‘Sometimes it’s just these big, shimmering spiderwebs. All colours – draped everywhere. And then other times, like now, it’s dead people.’
‘Yeah. As real as you sitting there. A big crowd, hundreds, all huddled up. So close you can only see this much...’
He makes a frame with his hands, thumb and forefinger at right-angle, right over left, showing his eyes and nose. He stares at me like that for a moment, then relaxes his hands again.
‘That’s it. They don’t do much. You know what? I wish there was some machine I could plug into, like a PS4 or something. Then maybe we could touch hands and you could see what I see.’
‘I think I’d freak out.’
‘Yeah? Well. Maybe you would.’
He relaxes back on the trolley and licks his lips again.
‘I did, to begin with,’ he says. ‘You get used it.’